Comparison of higher-order accurate schemes for solving the two-dimensional unsteady Burgers’ equation. (English) Zbl 1063.65085

Summary: This paper is devoted to the testing and comparison of numerical solutions obtained from higher-order accurate finite difference schemes for the two-dimensional Burgers’ equation having moderate to severe internal gradients. The fourth-order accurate two-point compact scheme, and the fourth-order accurate Du Fort Frankel scheme are derived. The numerical stability and convergence are presented. The cases of shock waves of severe gradient are solved and checked with the fourth-order accurate Du Fort Frankel scheme solutions. The present study shows that the fourth-order two-point compact scheme is highly stable and efficient in comparison with the fourth-order accurate Du Fort Frankel scheme.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Adam, Y., Highly accurate compact implicit methods and boundary conditions, J. comput. phys., 24, 10, (1977) · Zbl 0357.65074
[2] Berger, A.E.; Solomon, J.M.; Ciment, M.; Leventhal, S.H.; Weinberg, B.C., Generalized OCI schemes for boundary layer problems, Math. comp., 35, 151, 695, (1980)
[3] Celia, M.A.; Gray, W.G., Numerical methods for differential equations, (1992), Prentice-Hall, Englewood Cliffs NJ
[4] Chen, G.; Yang, Z., Compact second-order upwind finite difference schemes for the convection – diffusion equations, J. hydrodyn., 4, 4, 32, (1992) · Zbl 0766.76054
[5] Ciment, M.; Leventhal, S.H.; Weinberg, B.C., The operator compact implicit method for parabolic equations, J. comput. phys., 28, 135, (1978) · Zbl 0393.65038
[6] Dahlquist, G.G., A special stability criterion for linear multistep methods, Bit, 3, (1963) · Zbl 0123.11703
[7] Fanchi, J.R., Multidimensional numerical dispersion, Spe j., 23, 143-151, (1983)
[8] Fried, J.J.; Combarnous, M.A., Dispersion in porous media, Adv. hydrosci., 7, 169, (1971)
[9] Gottlieb, D.; Abarbanel, S., Stable and accurate boundary treatments for compact high-order finite difference schemes, Appl. numer. math., 12, 1-3, 55, (1993) · Zbl 0778.65057
[10] Gupta, M.M., High accuracy solutions of incompressible navier – stokes equations, J. comput. phys., 93, 343, (1991) · Zbl 0729.76057
[11] Gupta, A.D.; Lake, L.W.; Pope, G.A.; Sepehrnoori, K., High resolution monotonic schemes for reservoir fluid flow simulation, In situ, 15, 235-251, (1991)
[12] Harten, A., High resolution schemes for hyperbolic conservation laws, SIAM rev., 52, 35-57, (1983)
[13] Harten, A., On a class of high resolution total variation stable finite difference schemes, J. numer. anal., 21, 18, (1984)
[14] Hirsh, E.S., Higher-order accurate difference solutions of fluid mechanics problems by a compact differencing technique, J. comput. phys., 19, 90-109, (1975) · Zbl 0326.76024
[15] Jain, P.C.; Lohar, B.L., Cubic spline technique for coupled non-linear parabolic equations, Comput. math. appl., 5, 179, (1979) · Zbl 0421.65063
[16] Keller, H.B., Numerical solution of boundary value problems for ordinary differential equations, () · Zbl 0311.65050
[17] E. Krause, E.H. Hirschel, W. Kordulla, Fourth-order Mehrstellen integration for three-dimensional turbulent boundary layers, AIAA Computational Fluid Dynamics Conference, July 1973, p. 92. · Zbl 0334.76030
[18] G. Kreiss, H. Kreiss, Convergence to steady state of solution of Burgers’ equation, ICASE Report No. 85-50, NASA LRC, Hampton, Virginia, USA, 1967.
[19] Le Vegue, R.J., Lectures in mathematics, numerical methods for conservation laws, (1990), Birkhauser Verlag Basel
[20] Leonard, B.P., Order of accuracy of quick and related convection – diffusion schemes, Appl. math. modeling, 19, 640, (1995) · Zbl 0846.65038
[21] Liniger, W.; Willoughby, R.A., Efficient integration methods for stiff systems of ordinary differential equations, SIAM. J. numer. anal., 7, 47, (1970) · Zbl 0187.11003
[22] Liu, J.; Pope, G.A.; Sepehrnoori, K., A high-resolution finite-difference scheme for nonuniform grids, Appl. math. modeling, 19, 162, (1995) · Zbl 0827.65087
[23] Orszag, S.A.; Israeli, M., Numerical simulation of viscous incompressible flows, Ann. rev. fluid mech., 6, 281, (1974)
[24] Peaceman, D.W., Fundamentals of numerical reservior simulations, (1977), Elsevier Science Amsterdam
[25] Peters, N., Boundary layer calculation by a Hermitian finite difference method, (), 313
[26] S.F. Radwan, Fourth-order accurate calculations of the three-dimensional compressible boundary layers on aerospace configurations, AIAA Paper No. 88-2522-CP, 1988.
[27] Richtmyer, R.D.; Morton, K.W., Difference methods for initial-value problems, (1967), Wiley Interscience New York · Zbl 0155.47502
[28] Rizun, V.I.; Engel’brekht, Iu.K., Application of the Burgers’ equation with a variable coefficient to study of nonplaner wave transients, PMM J. appl. math., 39, 524, (1976)
[29] R.L. Roach, A consistent finite difference derivation for the Navier-Stokes equations, AIAA Paper No. 82-0102, 1982
[30] Rubin, S.G.; Graves, R.A., Viscous flow solutions with a cubic spline approximation, Comput. fluids, 3, 1, 1-36, (1975) · Zbl 0347.76020
[31] S.G. Rubin, P.K. Khosla, Higher-order numerical solutions using cubic splines, NASA CR-2653, 1976. · Zbl 0344.65048
[32] Sharif, M.A.R.; Busnaina, A.A., Assessment of finite difference approximations for the advection terms in the simulation of practical flow problems, J. comput. phys., 74, 143, (1988) · Zbl 0638.76081
[33] Spotz, W.F.; Carey, G.F., High-order compact scheme for the steady stream function vorticity equations, Internat. J. numer. methods eng., 38, 3497, (1995) · Zbl 0836.76065
[34] Sweby, P.K., High resolution schemes using flux limiters for hyerbolic conservation laws, SIAM J. numer. anal., 21, 995-1011, (1984) · Zbl 0565.65048
[35] Whitham, G.B., Linear and nonlinear waves, (1974), Wiley New York · Zbl 0373.76001
[36] S.F. Wornom, Critical study of higher-order numerical methods for solving the boundary-layer equations, NASA CR Paper 1302; S.F. Wornom, AIAA Paper No. 77-637, 1978.
[37] Yee, H.C., Construction of explicit and implicit symmetric TVD schemes and their applications, J. comput. phys., 68, 151-175, (1987) · Zbl 0621.76026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.